Alert archive / California / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 10, NWS San Diego, CA
NWS San Diego, CA issued this severe thunderstorm warning at Aug 15, 2018, 2:59 PM PDT for Riverside County, California. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 15, 2018, 2:59 PM PDT (21:59 UTC)
- Expired
- Aug 15, 2018, 4:00 PM PDT
- In force
- 61 min
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Riverside County, CA
The radar
The Santa Ana Mts radar (KSOX), 89 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 15, 3:00 PM PDT | HAIL 0.5 | 4 Se Mountain Center, CA | CHP OFFICER REPORTED INTENSE WINDS (COULD NOT OPEN CAR DOOR) AND HALF INCH SIZE HAIL FROM THUNDERSTORM. APPLE CANYON ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 10.0 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -888 J/kg
- Mixed-layer LCL
- 765 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
324
WUUS56 KSGX 152159
SVRSGX
CAC065-152300-
/O.NEW.KSGX.SV.W.0010.180815T2159Z-180815T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service San Diego CA
259 PM PDT WED AUG 15 2018
The National Weather Service in San Diego has issued a
* Severe Thunderstorm Warning for...
Riverside County in southern California...
* Until 400 PM PDT
* At 258 PM PDT, a severe thunderstorm was located over Hwy 74
Between Mountain Center And Anza and nearly stationary.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Idyllwild-Pine Cove, Anza, Hwy 243 Between Banning And Idyllwild,
Mt San Jacinto State Park, Hwy 74 Between Hemet And Mountain
Center, Hwy 74 Between Mountain Center And Anza, Mountain Center,
Lake Hemet, Cahuilla Indian Reservation and Santa Rosa Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3355 11682 3386 11681 3381 11656 3355 11645
TIME...MOT...LOC 2158Z 316DEG 8KT 3363 11662
HAIL...1.00IN
WIND...60MPH
$$
Maxwell2 follow-up statements
144
WWUS56 KSGX 152234
SVSSGX
Severe Weather Statement
National Weather Service San Diego CA
334 PM PDT WED AUG 15 2018
CAC065-152300-
/O.CON.KSGX.SV.W.0010.000000T0000Z-180815T2300Z/
Riverside CA-
334 PM PDT WED AUG 15 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM PDT
FOR RIVERSIDE COUNTY...
At 331 PM PDT, thunderstorms were along a line from just east of
Idyllwild southeast to Pinyon Pines, along Highway 74. Thunderstorms
had weakened somewhat since 315 PM but could still restrengthen
before 400 PM.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Idyllwild-Pine Cove, Anza, Highway 243 Between Banning And
Idyllwild, Mt San Jacinto State Park, Highway 74 Between Anza And
Palm Desert, Highway 74 Between Mountain Center And Anza, Mountain
Center, Lake Hemet, Cahuilla Indian Reservation and Santa Rosa
Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3355 11682 3386 11681 3381 11656 3355 11645
TIME...MOT...LOC 2231Z 316DEG 8KT 3359 11657
HAIL...1.00IN
WIND...60MPH
$$
Maxwell738
WWUS56 KSGX 152254
SVSSGX
Severe Weather Statement
National Weather Service San Diego CA
354 PM PDT WED AUG 15 2018
CAC065-152303-
/O.EXP.KSGX.SV.W.0010.000000T0000Z-180815T2300Z/
Riverside CA-
354 PM PDT WED AUG 15 2018
...THE SEVERE THUNDERSTORM WARNING FOR RIVERSIDE COUNTY WILL EXPIRE
AT 400 PM PDT...
The severe thunderstorm which prompted the warning has weakened.
While scattered thunderstorms were continuing as of 350 PM, they
will likely remain below severe limits between 400 PM and 430 PM.
Therefore, the warning will be allowed to expire.
LAT...LON 3355 11682 3386 11681 3381 11656 3355 11645
TIME...MOT...LOC 2253Z 316DEG 8KT 3356 11654
$$
MaxwellWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 1:27 PM PDT, 1 hour 32 minutes earlier.
Area forecast discussion, Aug 15, 1:27 PM PDT, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
127 PM PDT Wed Aug 15 2018
.SYNOPSIS...
Monsoonal moisture will increase through Thursday with increasing
chances for afternoon and early evening thunderstorms in the
mountains and deserts. High pressure aloft will move westward and
over Southern California for Friday through Sunday bringing drying
and a warming trend. Minor intrusions of monsoonal moisture may
return next week as high pressure moves back to the east. Areas
of night and morning low clouds and fog will continue for coastal
areas.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
Coastal low clouds cleared later today and not completely from San
Diego. Thunderstorms are getting going, starting over the
mountain crests. A few of these could get nasty before the day is
done, but will stay mostly confined to the mountains. A little
more moisture Thursday in easterly flow will combine with the
high instability already present to bring more thunderstorms to
the mountains and deserts, and even could help a couple
thunderstorms drift west of the mountains into inland valleys.
The tenacious nature of the coastal clouds and model guidance
suggest the marine layer to be largely unfazed by this latest
monsoon push, and maintains night and morning coastal clouds
getting into westernmost valleys each night. The monsoon flow
backs off on Friday for fewer thunderstorms in the mountains and
deserts. High pressure aloft strengthens a bit this weekend while
the monsoon flow backs off. That will mean higher temperatures
and a shallower marine layer, but no thunderstorms. Next week
models show some increase in monsoonal moisture, but not very
convincing to forecast much chance of thunderstorms until Tuesday
and Wednesday. The high breaks down slightly as well, so it
doesn't appear as hot but probably more humid. Overall, minor ebbs
and flows in monsoon flow, slight variations in marine layer and
coastal cloud extent, and minor fluctuations in temperatures. In
other words, seasonal summer weather.
&&
.AVIATION...
151900Z...Coasts/Valleys...SCT-BKN15-020 near the coast this
afternoon becoming OVC015-020 through 04Z and moving 20 miles inland
through 16Z Thursday. From 16-21Z...gradual clearing back to the
coast.
Mountains/Deserts...Scattered TSRA over the mountains between 20-03Z
with some storms moving into the upper deserts near Victorville and
Barstow. Reduced vis in heavy rain, and gusty sfc winds 30-40 kt
near storms.
&&
.MARINE...
No hazardous marine weather is expected through Sunday.
&&
.BEACHES...
Beach Hazard Statement through Friday for above average surf and
strong rip currents. A southern hemisphere 180 degree, 4 ft swell at
17 seconds will arrive this evening and bring elevated surf and
strong rip currents tonight through Friday. The surf will peak
Friday at 3-6 ft with sets to 8 ft on southwest facing beaches, then
slowly subside Saturday and Sunday.
The surf and swell will peak Friday, then slowly decrease Saturday
and Sunday.
&&
.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Beach Hazards Statement from 9 PM PDT this evening through
Friday evening for Orange County Coastal Areas-San Diego
County Coastal Areas.
PZ...NONE.
&&
PUBLIC...MM
AVIATION/MARINE/BEACHES...MoedeThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 1:59 PM PDT | Severe Thunderstorm Warning | SGX | San Diego | 61 min |
| Aug 15, 2:09 PM PDT | Severe Thunderstorm Warning | SGX | Riverside, San Diego | 44 min |
| Aug 15, 2:38 PM PDT | Flash Flood Warning | SGX | Riverside, San Diego | 3 hr |
| Aug 15, 2:43 PM PDT | Flash Flood Warning | SGX | San Diego | 3 hr |
| Aug 15, 2:49 PM PDT | Flash Flood Warning | SGX | Riverside | 97 min |
| Aug 15, 3:30 PM PDT | Severe Thunderstorm Warning | SGX | San Diego | 75 min |
| Aug 15, 3:37 PM PDT | Severe Thunderstorm Warning | SGX | Riverside, San Diego | 27 min |
Nearby
Severe Thunderstorm Warnings in California, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.